Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 14, 2001, 8:30 PM CST for Harper County, Kingman County, Kansas. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 14, 2001, 8:30 PM CST (02:30 UTC)
- Expired
- Mar 14, 2001, 9:15 PM CST
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harper County, KS, Kingman County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 8:40 PM CST | Hail 1 | Attica, KS | |
| Mar 14, 9:00 PM CST | Hail 1 | Nashville, KS | |
| Mar 14, 9:06 PM CST | Hail 0.75 | Attica, KS | |
| Mar 14, 9:14 PM CST | Hail 0.75 | Duquoin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 7:15 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 150232 SVRICT KSC077-095-150315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 830 PM CST WED MAR 14 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 915 PM CST. * AT 826 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF NASHVILLE...OR ABOUT 11 MILES NORTHEAST OF MEDICINE LODGE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HARPER AROUND 915 PM CST... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SOUTHERN KINGMAN AND NORTHERN HARPER COUNTIES UNTIL 915 PM CST. LAT...LON 3747 9849 3726 9848 3723 9782 3750 9783 ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:45 PM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Mar 14, 3:45 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CST WED MAR 14 2001 FCST FOCUS ON INTENSE DIGGING NORTHERN STREAM SYSTEM...WHICH WILL AID IN CONVECTION THIS EVENING/TONIGHT...THEN ON WINDS/PRECIP COVERAGE AND TYPE ALONG WITH TEMPS COME TOMORROW. WILL LEAN TOWARD AN AVN/ETA MIX THIS TIME AROUND BASED ON MORNING UPPER AIR WHICH INDICATED STRONG HT FALLS ACROSS UT/ID ALONG THE SOUTHWEST SIDE OF UPPER TROUGH. LATEST UPPER AIR SHOWED STRONG HT FALLS ACROSS IDAHO INTO UTAH WITH 100KT JET DIGGING ALONG THE BACKSIDE OF NORTHERN STREAM UPPER LOW. CURRENT SATELLITE IMAGERY INDICATES THAT THE UPPER LOW CENTER MAY BE LOCATED ACROSS SW WYOMING AT THIS TIME. MEANWHILE...SOUTHERN STREAM SYSTEM CONTS TO MOVE ACROSS THE SOUTHERN PLAINS WITH WIDESPREAD SOUTH WINDS ACROSS THE STATE. EARLY MORNING 850MB UPPER AIR SHOWED TRUE GULF TAP ACROSS DEEP SOUTH TX. CURRENT PROFILERS DO SHOW 20-30KT OF SOUTH FLOW AT 850MB ALONG AND EAST OF THE TURNPIKE AND SKIES HAVE BECOME BKN AT 4000-5000FT REFLECTING SOME MOISTENING OF THIS LAYER. MEANWHILE...AT THE SFC MOISTENING IS TAKING PLACE WITH LOWER 50F DEWPOINTS NOW SET TO INVADE THE SOUTHEAST HALF OF THE CWA. FOR THIS EVENING AND TONIGHT....AXIS OF LIFT IN LEFT EXIT REGION OF UPPER JET NOW MOVING OVER THE FOUR CORNERS WILL MOVE INTO THE STATE TOWARD EVENING AND PROGRESS SOUTHEAST THROUGH MIDNIGHT. THIS AXIS OF LIFT IN COMBINATION WITH A MARGINALLY MOIST ATMOSPHERE WILL ACT TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS AFTER 00Z. AT THIS TIME IT WOULD APPEAR THAT LOW LEVEL FOCUS WILL BE THE SFC TROUGH LOCATED FROM NEAR HUT TO SLN TO EMP WITH CONVECTION ALONG AND EAST OF THIS FEATURE. ELEVATED MIXED LAYER FROM 550-800MB HELPS PRODUCE NEAR 1000J/KG OF CAPE WHILE WET BULB ZEROS OF 7000-8000FT SUGGESTS LARGE HAIL POTENTIAL. MEANWHILE...INTENSE UPPER DIV COMBINED WITH INCREASING FRONTOGENESIS WILL LEAD TO THE DEVELOPMENT OF A DEFORMATION ZONE OF PRECIP AFTER MIDNIGHT SOMEWHERE ACROSS THE REGION. FEEL THAT THE MODEL THAT HAS THE BEST HANDLE ON THE UPPER SYSTEM IS THE ETA AND WILL FOLLOW THE IDEA OF AN AXIS OF PRECIP PIVOTING INTO CENTRAL KS EARLY TOMORROW. CRITICAL THICKNESSES SUGGEST A CHANGE TO SNOW AROUND OR JUST AFTER SUNRISE WITH SFC TEMPS IN THE MIDDLE 30S. APPEARS THAT THE POTENTIAL FOR AT LEAST SOME ACCUMULATING SNOW WOULD EXIST DESPITE THE WARM GROUND TEMPS. MORE IMPORTANTLY...APPEARS THAT BOUNDARY LAYER WINDS SUSTAINED AT 30-40 MPH WITH GUSTS IN EXCESS OF 50 MPH WOULD COMBINE WITH ANY SNOW THAT WOULD FALL TO PRODUCE NEAR BLIZZARD CONDS. THIS FACTOR ALONE WARRANTS THE ISSUANCE OF A WINTER STORM WATCH FOR THURSDAY...WILL HOLD OFF ON A WARNING FOR NOW TO AVOID HANDCUFFING MID SHIFT SINCE CRITICAL THICKNESS VALUES ARE VERY CLOSE TO A RAIN/SNOW MIX. LOWS ARE AN AFTERTHOUGHT AND WILL RANGE FROM 45 TO 50 SE TO MIDDLE 30S CENTRAL. TOMORROW...BASED ON THE ETA DEPICTION...THE UPPER LOW AND ASSOCIATED COLD POOL ALOFT WILL TRACK ACROSS NORTHERN OK/SOUTHERN KS WITH CONVECTIVE PRECIP INDICATED UNDER THIS UPPER LOW. IT IS THE SEASON FOR CONVECTIVE SNOWS UNDERNEATH UPPER LOWS...AND HAVE LOOKED CLOSELY AT THE SOUNDINGS/CRITICAL THICKNESSES CAREFULLY AND AT THIS POINT IT APPEARS THAT PRECIP SHOULD REMAIN IN THE FORM OF LIQUID THROUGH 15Z-18Z WITH SFC TEMPS NEAR 40. MID SHIFT WILL NEED TO REVIEW THE POTENTIAL FOR CONVECTIVE SNOWS UNDER THE UPPER LOW OVERNIGHT OR THE MORE THREATENING POSSIBILITY OF A MORE SOUTHERN POSITION OF ANY POSSIBLE DEFORMATION ZONE OF PRECIP WHICH WILL PUT MORE OF SOUTH CENTRAL KS UNDER THE GUN FOR HEAVIER RAIN OR POSSIBLE SNOW...FOR NOW WILL ONLY MENTION THE POTENTIAL FOR A MIX OF RAIN AND SNOW FOR SOUTH CENTRAL. WILL WORD STEADY TEMPS IN THE MID 30S CENTRAL AND FALLING INTO THE UPPER 30S SOUTH CENTRAL AND 40S SE. THURS NIGHT...BASED ON AN ETA DEPICTION...PRECIP SHOULD EXIT THE CWA BY 00Z WITH BLUSTERY CONDS AFTER. OTHERWISE PTCLDY WITH NEAR GUIDANCE TEMPS LOOKS FINE. FRIDAY LOOKS QUIET WITH PTSUNNY SKIES AND CONTINUED WEAK CAA/NORTH WINDS. WILL LEAN TOWARD MIDDLE 40S CENTRAL AND 45 TO 50 ELSEWHERE. EXTENDED... AVN IS CONSISTENT IN BRINGING NEXT UPPER SYSTEM THROUGH SAT AND KEEPING IT PROGRESSIVE SUNDAY. MEANWHILE...ECMWF AND MRF ARE SLOWER AND ALSO INDICATE A MORE SOUTHERLY TRACK OF THE UPPER LOW. WILL LOWER MAX TEMPS AND INDICATE AND SNOW THREAT CENTRAL AND RAIN/SNOW SOUTH COME THIS WEEKEND. FCSTID = 11/CO ICT 45 45 25 47 / 50 80 0 0 HUT 43 43 25 47 / 50 80 0 0 EWK 45 45 25 47 / 50 80 0 0 EQA 47 47 25 47 / 50 80 0 0 WLD 47 47 25 47 / 50 80 0 0 RSL 39 39 23 45 / 60 80 0 0 GBD 39 39 23 45 / 60 80 0 0 SLN 40 40 23 45 / 60 80 0 0 MPR 41 41 23 45 / 60 80 0 0 CFV 49 55 31 47 / 40 70 40 0 CNU 49 54 E31 47 / 40 70 40 0 K88 49 54 31 47 / 40 70 40 0 .ICT...WINTER STORM WATCH FOR THURSDAY FOR ZONES KSZ032>033...KSZ047>051.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 9:20 PM CST | Severe Thunderstorm Warning | ICT | Harper, Kingman | 55 min |
| Mar 14, 9:40 PM CST | Severe Thunderstorm Warning | ICT | Marion | 50 min |
| Mar 14, 10:23 PM CST | Severe Thunderstorm Warning | ICT | Harper | 52 min |
| Mar 15, 12:47 PM CST | Flash Flood Warning | ICT | Marion | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.